South Dakota, 2021

Hail in South Dakota, May 19, 2021

May 19, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail near Fairpoint as it moved northwest across northern Meade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail near Fairpoint as it moved northwest across northern Meade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 4:36 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, May 19, 4:36 PM MST, 1 hour 53 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
536 PM MDT Wed May 19 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 138 PM MDT Wed May 19 2021

Water vapor shows upper low digging along the west coast with low
ejecting out of the southern Rockies. At the surface, cold front
that moved through early this morning has become nearly
stationary from near KIEN to KPHP. Pulse thunderstorms have been
firing over far western Pennington County early this afternoon.

A few storms will remain possible into early evening, especially
over the Black Hills. Otherwise, mostly clear skies expected
overnight with lows in the upper 40s and 50s with aforementioned
frontal boundary lifting back north.

Thermal ridge builds overhead on Thursday for likely the warmest
day of the week, with widespread highs well into the 80s. Cold
front will advance into northeast WY during the afternoon. MLCAPE
values increase to 1000-2000J/kg with decent shear across much of
the area. Cap will likely remain in place east of the Black Hills
resulting in little to no convection. However, closer to the cold
front from northeast WY into the Black Hills, storms should fire
by mid afternoon with some severe storms possible. Any severe
convection should become limited as it moves further east across
western SD in the evening and overnight.

Cold front will move very slowly from western into central SD on
Friday, which the best chance for strong to severe storms along
and ahead of the cold front. Temps will be wide ranging, from near
60 in northeast WY to the upper 80s in south central SD.

Continued unsettled conditions are expected through the weekend
with upper low remaining over the western CONUS. The last upper
wave will move through Sunday night into Monday morning as upper
low moves northeast across the northern Rockies into southern
Canada. Drier conditions then expected early next week with upper
low to our north.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 535 PM MDT Wed May 19 2021

VFR conditions are expected through the forecast period. Isolated
showers and thunderstorms are will continue across portions of
the SD plains, although they are expected to wane after sunset.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Eagan
Hazardous weather outlook, May 19, 4:53 AM MST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
553 AM MDT Wed May 19 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
553 AM MDT Wed May 19 2021 /653 AM CDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible across much of the area this
afternoon and evening, especially the Black Hills and areas toward
central South Dakota. Severe thunderstorms are not expected at
this time, but small hail and gusty winds may accompany any
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for showers and thunderstorms will continue to increase
late week into the weekend as an upper level system slowly moves
over the Rockies region. There is a slight risk for severe storms
over much of northeast Wyoming and far western South Dakota
Thursday afternoon and evening, with a marginal risk elsewhere.
Large hail and strong wind gusts would be the main threats from
any severe storms. Isolated strong to severe storms are a
possibility on Friday and over the weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 19, 4:40 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
540 PM MDT Wed May 19 2021

SDZ014-200015-
Ziebach SD-
540 PM MDT Wed May 19 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL ZIEBACH COUNTY...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Red Elm, or 8 miles southwest of Dupree, moving
west at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Red Elm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4505 10165 4493 10173 4496 10193 4510 10182
TIME...MOT...LOC 2340Z 111DEG 6KT 4500 10175

Eagan
Special weather statement, May 19, 6:07 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
707 PM MDT Wed May 19 2021

SDZ013-200145-
Northern Meade Co Plains SD-
707 PM MDT Wed May 19 2021

...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Stoneville, or 38 miles southwest of Faith, moving
northwest at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fairpoint and Stoneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4475 10261 4465 10269 4468 10287 4483 10278
TIME...MOT...LOC 0107Z 112DEG 6KT 4473 10271

Eagan

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
May 19, 6:29 PM MST
Where
Meade County, 2.76 mi N of Fairpoint
Measured
0.75 in hail
Reported by
Public
Coordinates
44.790, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951961.